Thunderstorm Wind, Phillips
- When
- May 26, 6:50 PM CST
- Where
- Phillips County, Kirwin
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.667, -99.117
Severe thunderstorms developed along a warm front in northern Kansas as it lifted north during the evening. Damaging winds were a common occurrence with these thunderstorms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
Severe thunderstorms developed along a warm front in northern Kansas as it lifted north during the evening. Damaging winds were a common occurrence with these thunderstorms. One Quonset had its roof taken off due to damaging wind in northern Phillips County near Long Island.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at May 26, 2:59 AM CST, 15 hours 51 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 359 AM CDT FRI MAY 26 2006 .DISCUSSION...WATER VAPOR IMAGERY FROM THIS EARLY MORNING REVEALS AN UPPER RIDGE SITTING OVER THE PLAINS WHILE FURTHER WEST A DEEP CYCLONE IS SEEN DIGGING INTO THE PACIFIC NORTHWEST. SEVERAL SMALLER WAVES CAN BE SEEN EMBEDDED IN THE UPPER FLOW BETWEEN THESE TWO SYSTEMS WITH ONE OF THESE WAVES SEEN SLIDING NORTHEAST ACROSS THE PLAINS. CURRENT SURFACE ANALYSIS SHOWS A NEARLY STALLED FRONT SITTING OVER FAR SOUTHERN KS AND NORTHERN OK. THE BETTER SURFACE MOISTURE REMAINS TRAPPED SOUTH OF THIS BOUNDARY...HOWEVER INCREASING THETA E ADVECTION SHOWN IN THE RUC ANALYSIS DATA NEAR THE 850MB LAYER IS ALLOWING AN AREA OF CONVECTION TO SUSTAIN WELL NORTH OF THE SURFACE BOUNDARY INTO SOUTHWEST NEB AND NORTHWEST KS. THIS THETA E ADVECTION SIGNAL IN THE RUC AND OTHER MODELS SLOWLY PUSHES EAST THROUGH THE MORNING HOURS AND ANTICIPATE THE HIGH PLAINS CONVECTION TO SLIDE EAST THROUGH THE AREA AS WELL. BASED ON THIS...WILL ADD A MENTION OF ISOLATED THUNDERSTORMS INITIALLY SOUTHWEST OF A LEXINGTON TO OSBORNE LINE BUT THEN EXPANDING INTO AREAS NEAR THE TRI CITIES BEFORE DISSIPATING. AS THE REGION HEADS INTO THIS AFTERNOON AND EVENING...THE PAC NORTHWEST UPPER CYCLONE MENTIONED ABOVE WILL MOVE INLAND BY LATE AFTERNOON WHILE DOWNSTREAM THE UPPER RIDGE WILL SLIDE EAST INTO THE MS RIVER VALLEY. THIS WILL ALLOW THE LEE TROUGH TO CONTINUALLY DEEPEN IN RESPONSE TO INCREASING WESTERLIES. THIS WILL TRIGGER THE FRONT OVER SOUTHERN KANSAS TO BEGIN SHIFTING BACK NORTH ACROSS THE CENTRAL PLAINS WITH LOWER TO MID 60 DEGREE SURFACE DEWPOINTS SURGING BACK NORTH INTO NORTH CENTRAL KS AND SOUTH CENTRAL NEBRASKA AS WELL. AS CAN BE EXPECTED IN LATE MAY...THIS WILL BRING SOME DECENT CAPE VALUES ACROSS THE REGION WITH VALUES LIKELY IN THE 2000-2500 J/KG RANGE. APPEARS AS THOUGH FORCING ALONG THIS FRONT WILL BE STRONG ENOUGH AND THE CAP WEAK ENOUGH TO ALLOW AT LEAST SOME ISOLATED CONVECTION TO DEVELOP INITIALLY NEAR THE KS...NEB BORDER BY MID TO LATE AFTERNOON. EXPECT ANY CONVECTION THAT DOES DEVELOP TO THEN EXPAND EAST AND NORTHEAST INTO THE EVENING HOURS. APPEARS TO BE ANOTHER LARGE HAIL AND DAMAGING WIND POSSIBILITY AS WEAK LOW LEVEL SHEAR AND A HIGH LCL SHOULD PRECLUDE ANY TORNADO THREAT. IN ADDITION...ANY CONVECTION FIRING FURTHER WEST OVER THE HIGH PLAINS MAY SHIFT EAST INTO THE AREA AFTER DARK TONIGHT. HOT AND DRY PATTERN THEN TAKES OVER FOR SATURDAY INTO SUNDAY AS THE UPPER TROUGH DIGS INTO THE INTERMOUNTAIN WEST REGION WHILE THE RIDGE IS AMPLIFIED OVER THE GREAT LAKES. THIS WILL LEAVE THE CENTRAL PLAINS UNDER A VERY HOT SOUTHWEST FLOW REGIME ALOFT WITH 700MB TEMPERATURES IN THE 12 TO 15 C RANGE. IN ADDITION...THIS WILL EFFECTIVELY CAP OFF THE FORECAST AREA AS THE BETTER FORCING WILL BE OVER THE NORTHERN PLAINS AND CLOSER TO THE LEE TROUGH OVER THE CENTRAL HIGH PLAINS. WITH DENSER CIRRUS EXPECTED TO REMAIN CLOSER TO THE UPPER JET STREAK OVER THE ROCKIES INTO THE NORTHERN PLAINS...THE AREA LOOKS TO BE HEADED FOR A RECORD BREAKING HIGH TEMPERATURES BOTH DAYS. WILL AIM HIGHS FROM THE MID 90S NEAR CENTRAL CITY TO AROUND 100 NEAR STOCKTON. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 625 PM CDT FRI MAY 26 2006 KSZ005>007-017>019-NEZ039>041-046>048-060>063-072>076-082>086- 271200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-DAWSON-BUFFALO-HALL-HAMILTON-GOSPER-PHELPS- KEARNEY-ADAMS-CLAY-FURNAS-HARLAN-FRANKLIN-WEBSTER-NUCKOLLS- 625 PM CDT FRI MAY 26 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP NORTH OF A WARM FRONTAL BOUNDARY IN NORTH CENTRAL KANSAS AND SOUTH CENTRAL NEBRASKA. THESE THUNDERSTORMS COULD RAPIDLY BECOME SEVERE...AND HAVE THE POTENTIAL TO PRODUCE LARGE HAIL THE SIZE OF GOLF BALLS AND WINDS IN EXCESS OF 60 MPH. ADDITIONALLY...BEAR IN MIND THAT DEADLY LIGHTNING IS POSSIBLE WITH ANY THUNDERSTORM. ISOLATED TORNADO DEVELOPMENT IS ALSO POSSIBLE THIS EVENING...ESPECIALLY ALONG AND SOUTH OF A LINE FROM BELOIT TO SMITH CENTER AND LEXINGTON. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY CHANCES FOR THUNDERSTORMS RETURN TO THE OUTLOOK AREA STARTING SUNDAY NIGHT...LASTING THROUGH WEDNESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED TONIGHT && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE) NEZ049-064-077-087-271200- POLK-YORK-FILLMORE-THAYER- 625 PM CDT FRI MAY 26 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA ALONG AND EAST OF HIGHWAY 14. .DAY ONE...TONIGHT THERE IS THE SLIGHT CHANCE OF THUNDERSTORMS TONIGHT...AS THUNDERSTORMS DEVELOP AHEAD OF A WARM FRONT ACROSS NORTH CENTRAL KANSAS. THERE IS A SLIGHT CHANCE THAT SOME THUNDERSTORMS COULD REACH SEVERE LIMITS...WITH LARGE HAIL AND DAMAGING WINDS AS THE PRIMARY HAZARDS. DANGEROUS LIGHTNING IS POSSIBLE WITH ANY THUNDERSTORM. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY CHANCES FOR THUNDERSTORMS RETURN TO THE OUTLOOK AREA STARTING SUNDAY NIGHT...LASTING THROUGH WEDNESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE) 06
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 648 PM CDT FRI MAY 26 2006 KSZ005-017-270015- PHILLIPS-ROOKS- 648 PM CDT FRI MAY 26 2006 ...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR PHILLIPS AND ROOKS COUNTIES... AT 643 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES NORTH OF NICODEMUS...OR 16 MILES NORTHEAST OF HILL CITY...AND MOVING NORTHEAST AT 10 MPH. * THE THUNDERSTORM WILL BE NEAR... LOGAN AT 715 PM CDT... DIME SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM. HEINLEIN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 709 PM CDT FRI MAY 26 2006 KSZ005-017-270045- PHILLIPS-ROOKS- 709 PM CDT FRI MAY 26 2006 ...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR PHILLIPS AND ROOKS COUNTIES... AT 703 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES SOUTH OF LOGAN...OR 19 MILES NORTHEAST OF HILL CITY...AND MOVING NORTHEAST AT 15 MPH. ADDITIONAL STRONG STORMS WILL LIKELY DEVELOP IN CENTRAL PHILLIPS COUNTY NEAR PHILLIPSBURG BEFORE 745 PM. * THE THUNDERSTORM WILL BE NEAR... LOGAN AT 720 PM CDT... PRAIRIE VIEW AT 740 PM CDT... SPEED AT 745 PM CDT... PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THESE THUNDERSTORMS. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. HEINLEIN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 742 PM CDT FRI MAY 26 2006 KSZ005-006-270115- PHILLIPS-SMITH- 742 PM CDT FRI MAY 26 2006 ...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR PHILLIPS AND SMITH COUNTIES... AT 737 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5 MILES WEST OF KIRWIN...OR 9 MILES SOUTHEAST OF PHILLIPSBURG...AND MOVING NORTHEAST AT 35 MPH. * THE THUNDERSTORM WILL BE NEAR... AGRA AT 750 PM CDT... KENSINGTON AT 800 PM CDT... ATHOL AT 805 PM CDT... SMITH CENTER AT 815 PM CDT... DIME SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. KING
The Grand Island radar (KUEX), 93 km away, was scanning. The volume nearest the first event began at 00:52 UTC.
6 thunderstorm wind, 3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2006Every state in 2006This day in weather historyWarnings in Kansas, May 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5506127, 5506128, 5506129, 5506130, 5506131, 5506132, 5506184, 5506185, 5506186.